Q: Why would someone's lower lip suddenly be lined in black?

A: There are many causes of darkening (or "hyperpigmentation") of the borders of the lips. (This is called the "vermillion border.") Dark skinned people are more prone to have darker lip outlines than those with fairer skin. Irritation from perfumed lipsticks or other lip products can lead to redness, often followed by darkening of the lip and its outline.

Darkening of the lip borders can occur during pregnancy or in women taking birth control pills. Certain medications, such as minocycline, can lead to a dark pigment along the border of the lips. Cosmetic tattooing, used by some people to outline the lips, can produce darker lip lines. Irritation from cosmetic fillers used to line lips or make lips fuller can, too.

If darkening of lips suddenly occurs, it is important to see a doctor. The doctor will want to make certain that "Addison's disease" is not present. This condition, caused by the underproduction of certain hormones by the adrenal gland, can create a "bronze" appearance to the skin. It also increases pigmentation of the lips and inside of the mouth. Other symptoms of Addison's disease include weight loss, diarrhea, fatigue, and joint pain.